Alert archive / Indiana / Beach Hazards Statements in 2025

Beach Hazards Statement 11, NWS Northern Indiana

August 27, 2025LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at Aug 27, 2025, 9:34 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Aug 28, 2025, 9:00 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2025, 9:34 AM CDT (14:34 UTC)
In effect from
Aug 28, 2025, 9:00 AM CDT
Expired
Aug 29, 2025, 4:00 PM CDT
In force
31 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WHUS43 KIWX 271434
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1034 AM EDT Wed Aug 27 2025

INZ103-MIZ177-277-272245-
/O.NEW.KIWX.BH.S.0011.250828T1400Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1034 AM EDT Wed Aug 27 2025 /934 AM CDT Wed Aug 27 2025/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves build to 3 to 6 feet Thursday
  afternoon, and to 4 to 7 feet Thursday evening. Strong rip and
  structural currents are expected. Piers will be heavily swamped
  by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
9 follow-up statements
398 
WHUS43 KIWX 271950
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
350 PM EDT Wed Aug 27 2025

INZ103-MIZ177-277-280400-
/O.CON.KIWX.BH.S.0011.250828T1400Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
350 PM EDT Wed Aug 27 2025 /250 PM CDT Wed Aug 27 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves build to 3 to 6 feet by late Thursday
  afternoon, and to 4 to 7 feet Thursday evening. Strong rip and 
  structural currents are expected. Piers will be heavily swamped 
  by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
178 
WHUS43 KIWX 280243
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1043 PM EDT Wed Aug 27 2025

INZ103-MIZ177-277-281045-
/O.CON.KIWX.BH.S.0011.250828T1400Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1043 PM EDT Wed Aug 27 2025 /943 PM CDT Wed Aug 27 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT /9 AM
CDT/ THURSDAY THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Waves build to 3 to 6 feet by 
  late Thursday afternoon, and to 4 to 7 feet Thursday evening. 
  Strong rip and structural currents are expected. Piers will be 
  heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
684 
WHUS43 KIWX 280821
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
421 AM EDT Thu Aug 28 2025

INZ103-MIZ177-277-281630-
/O.CON.KIWX.BH.S.0011.250828T1400Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
421 AM EDT Thu Aug 28 2025 /321 AM CDT Thu Aug 28 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT /9 AM
CDT/ THIS MORNING THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves build to 3 to 6 feet by late this
  afternoon. Strong rip and structural currents are expected. 
  Piers will be heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From this morning through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
864 
WHUS43 KIWX 281409
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1009 AM EDT Thu Aug 28 2025

INZ103-MIZ177-277-282100-
/O.CON.KIWX.BH.S.0011.000000T0000Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1009 AM EDT Thu Aug 28 2025 /909 AM CDT Thu Aug 28 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
937 
WHUS43 KIWX 281935
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
335 PM EDT Thu Aug 28 2025

INZ103-MIZ177-277-290345-
/O.CON.KIWX.BH.S.0011.000000T0000Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
335 PM EDT Thu Aug 28 2025 /235 PM CDT Thu Aug 28 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves building to 3 to 6 feet late this afternoon into this
  evening. 

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
413 
WHUS43 KIWX 290150
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
950 PM EDT Thu Aug 28 2025

INZ103-MIZ177-277-291000-
/O.CON.KIWX.BH.S.0011.000000T0000Z-250829T1200Z/
Northern La Porte-Northern Berrien-Southern Berrien-
950 PM EDT Thu Aug 28 2025 /850 PM CDT Thu Aug 28 2025/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM
CDT/ FRIDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 6 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
022 
WHUS43 KIWX 290817
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
417 AM EDT Fri Aug 29 2025

INZ103-291630-
/O.EXT.KIWX.BH.S.0011.000000T0000Z-250829T2100Z/
Northern La Porte-
317 AM CDT Fri Aug 29 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 6 feet this morning subsiding to 2 to 4 feet this 
  afternoon.

* WHERE...Northern La Porte county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MIZ177-277-291200-
/O.CON.KIWX.BH.S.0011.000000T0000Z-250829T1200Z/
Northern Berrien-Southern Berrien-
417 AM EDT Fri Aug 29 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 5 feet early this morning subsiding to 2 to 3 feet.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
765 
WHUS43 KIWX 291357
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
957 AM EDT Fri Aug 29 2025

INZ103-292000-
/O.CON.KIWX.BH.S.0011.000000T0000Z-250829T2100Z/
Northern La Porte-
857 AM CDT Fri Aug 29 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern La Porte county.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
212 
WHUS43 KIWX 292101
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
501 PM EDT Fri Aug 29 2025

INZ103-292215-
/O.EXP.KIWX.BH.S.0011.000000T0000Z-250829T2100Z/
Northern La Porte-
401 PM CDT Fri Aug 29 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM CDT THIS
AFTERNOON...

Conditions have subsided below statement criteria. A moderate swim
risk continues through the early evening. Breaking waves and
currents are still expected. Use caution if entering the water.
Heed the advice of lifeguards and beach patrol. Waves of 2 to 3
feet will subside to around 1 ft tonight. 

$$

MCD

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 4:45 AM CDT, 4 hours 49 minutes earlier. Its key messages:

  • Dry weather today gives way to a chance (30-70%) of showers starting early Thursday morning.
  • Temperatures gradually warm through the weekend, approaching 80 degrees by Labor Day.
  • Breezy northwest wind Thursday will result in dangerous waves at Lake Michigan beaches.
Area forecast discussion, Aug 27, 4:45 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
545 AM EDT Wed Aug 27 2025

.KEY MESSAGES...

- Dry weather today gives way to a chance (30-70%) of showers
  starting early Thursday morning.

- Temperatures gradually warm through the weekend, approaching
  80 degrees by Labor Day.

- Breezy northwest wind Thursday will result in dangerous waves
  at Lake Michigan beaches.

&&

.DISCUSSION...
Issued at 251 AM EDT Wed Aug 27 2025

High pressure today centered over Illinois provides crisp morning
lows well into the 40s followed by pleasant afternoon. Rain chances
increase from northwest to southeast starting early Thursday
morning.

A stout 50 knot 500-mb jet rotates through Michigan on Thursday
followed by trailing cold front. A strengthening 850-mb low-
level jet Thursday morning is what guidance appears to be
keying on for a blossoming rain shield at that time. Moisture
transport is still somewhat lackluster as Pacific moisture makes
a meandering journey atop a West Coast ridge. Pair this with
today's expansive high pressure and the result is a dry subcloud
layer Thursday morning per soundings and time- height cross
sections. Thus, I do think guidance might be bringing in the
rain a touch fast. Though, the strengthening wind fields aloft
appear to promise a relatively swift battle over the dry
airmass. Rain amounts will be light, especially along and south
of US 30, with up to 0.20" possible in south- central MI while
those south of US 30 will see well less than 0.10". Thunder is
possible as well with skinny CAPE profiles noted plus ample
upper-level forcing. Drying out by Thursday night.

High pressure returns Friday resulting in another dose of fall-like
temperatures and perhaps some lake effect cloudiness to start
the day. Shallow equilibrium levels look to limit the rain
chance. Fry through the weekend with temperatures gradually
warming toward 80 degrees on Labor Day as high pressure shifts
east.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 545 AM EDT Wed Aug 27 2025

Dry/stable low levels will ensure VFR conditions through the
period. A cold front will cross the area Thursday morning but
ceilings are not expected to drop below 5 kft prior to 12Z.
Showers are possible at KSBN just prior to 12Z but the best
chances are just after.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Brown
AVIATION...AGD
Hazardous weather outlook, Aug 27, 3:14 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 AM EDT Wed Aug 27 2025

INZ103-MIZ177-277-280815-
Northern La Porte-Northern Berrien-Southern Berrien-
414 AM EDT Wed Aug 27 2025 /314 AM CDT Wed Aug 27 2025/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous swimming conditions are expected again on Thursday and
Friday morning at Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-280815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
414 AM EDT Wed Aug 27 2025 /314 AM CDT Wed Aug 27 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-280815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Wed Aug 27 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to Small Craft are expected Thursday through
early Friday morning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:32 AM CDTSmall Craft AdvisoryIWX45 hr

Nearby

Beach Hazards Statements in Indiana, 2025Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.